Alert archive / Georgia / River Flood Warnings in 2023

River Flood Warning 96, NWS Atlanta, GA

April 9, 2023Gwinnett County, Georgia

NWS Atlanta, GA issued this river flood warning at Apr 9, 2023, 2:43 AM EDT for Gwinnett County, Georgia. It took effect at Apr 9, 2023, 3:07 AM EDT. It was in force for 8 hr.

The area

The outline as issued.

The facts

Issued
Apr 9, 2023, 2:43 AM EDT (06:43 UTC)
In effect from
Apr 9, 2023, 3:07 AM EDT
Expired
Apr 9, 2023, 11:00 AM EDT
In force
8 hr
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Flood severity
Minor

County Gwinnett County, GA

The radar

The Atlanta radar (KFFC), 92 km from the middle of the area, began a volume at 06:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Suwanee Creek at Suwanee (SWEG1). The gauge peaked at 8.16 ft at Apr 9, 2023, 5:00 AM EDT.

actionminormoderate051004/0904/10
Action stage
7 ft
Minor stage
8 ft
Moderate stage
11 ft
Major stage
14 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02334885, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

755 
WGUS42 KFFC 090643
FLWFFC

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Peachtree City GA
243 AM EDT Sun Apr 9 2023

...The National Weather Service in Peachtree City GA has issued a 
Flood Warning for the following rivers in Georgia...

  Suwanee Creek at Suwanee affecting Gwinnett County.

For the Suwanee Creek...including Suwanee...Minor flooding is 
forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at weather.gov/atlanta.

&&


GAC135-091830-
/O.NEW.KFFC.FL.W.0096.230409T0707Z-230409T1823Z/
/SWEG1.1.ER.230409T0707Z.230409T1000Z.230409T1222Z.NO/
243 AM EDT Sun Apr 9 2023

...FLOOD WARNING IN EFFECT UNTIL THIS AFTERNOON...

* WHAT...Minor flooding is forecast.

* WHERE...Suwanee Creek at Suwanee.

* WHEN...Until this afternoon.

* IMPACTS...At 8 feet, Flood Stage is reached. Minor flooding begins 
  along the creek upstream and downstream from the gage at U S 
  Highway 23 or Buford Highway. Portions of the Suwanee Creek Park 
  off of Suwanee Creek Trail begin to flood to Martin Farm Road. 
  This will also include areas behind the Suwanee Elementary School 
  and the George Pierce Park.

* ADDITIONAL DETAILS...
  - At 2:15 AM EDT Sunday the stage was 7.8 feet and rising.
  - Forecast...The river is expected to rise above flood stage
    early this morning to a crest of 8.6 feet this morning. It
    will then fall below flood stage by late morning.
  - Flood stage is 8 feet.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3412 8403 3410 8396 3403 8398 3401 8413
      3403 8412 3406 8409


$$
1 follow-up statement
159 
WGUS82 KFFC 091500
FLSFFC

Flood Statement
National Weather Service Peachtree City GA
1100 AM EDT Sun Apr 9 2023

...The Flood Warning is cancelled for the following rivers in 
Georgia...

  Suwanee Creek at Suwanee affecting Gwinnett County.

GAC135-091600-
/O.CAN.KFFC.FL.W.0096.000000T0000Z-230409T1500Z/
/SWEG1.1.ER.230409T0657Z.230409T1800Z.230409T1851Z.NO/
1100 AM EDT Sun Apr 9 2023

...FLOOD WARNING IS CANCELLED...

The Flood Warning is cancelled for
  the Suwanee Creek at Suwanee.

* ADDITIONAL DETAILS...
  - At 10:15 AM EDT Sunday the stage was 6.9 feet.
  - Forecast...The river is below flood stage and is expected to
    continue falling this afternoon.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3412 8403 3410 8396 3403 8398 3401 8413
      3403 8412 3406 8409


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this river flood warning went out at Apr 9, 1:59 AM EDT, 44 minutes earlier.

Area forecast discussion, Apr 9, 1:59 AM EDT, 44 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
159 AM EDT Sun Apr 9 2023

...New 06Z Aviation Discussion...

.SHORT TERM...
(This evening through Sunday)
Issued at 346 PM EDT Sat Apr 8 2023

A rainy and unseasonably cool (~15-20+ degrees cooler than
average) afternoon is expected to continue as the impulse within the
mid-level flow brings a broad shield of rain to the forecast area.
Periods of heavy rain will be possible as the rain continues to fill
in across north and central Georgia. Some locations across northwest
Georgia have already seen 2.0 to 3.0" of rain this morning in
heavier bands. We've already received reports of some flooding in
areas within bands of heavier rainfall as well as rapid rises in a
handful of flashy creeks and streams. QPF for the remainder of the
event ranges from 0.25 to 0.75", though some locations could see
locally higher amounts.

The strong CAD wedge has established itself and has been reinforced
considerably with today's rainfall. Forecast temps for the remainder
of the afternoon have much of the areas under the wedge's influence
struggling to get out of the 40s. While the shield of rain will
gradually move eastward overnight, diminishing shower chances from
west to east, the wedge will remain in place. As such, Easter
morning will start off quite chilly with lows forecast in the upper
30s to 40s. While the cool wedge airmass will remain in place
through Sunday, the temperatures will trend warmer than Saturday.
Forecast high temperatures are in the 60s and cloud coverage will
improve to mostly sunny skies by the of the day. Breezy northeast
winds from the wedge will continue through tomorrow where sustained
winds from 15-20mph that will occasionally gust to 25mph.

KAL

&&

.LONG TERM...
(Monday morning through next Friday)
Issued at 346 PM EDT Sat Apr 8 2023

As we continue along into Monday, the main axis of mid-level
moisture and associated surface precipitation that will have made
for a very soggy weekend are nudged offshore by an eastward-canted
ridge. Some semblance of the wedge will remain well into the evening
on Monday, though less pronounced thanks to lack of reinforcement by
steady rainfall and subpar positioning of the lingering surface high
across the mid-Atlantic. That said, expecting our high temperatures
to kick off the extended to remain 5-10 degrees below average for
early April, topping out in the low-to-mid 60s. Moving into Tuesday
and Wednesday, effectively all of the amplitude of the
aforementioned mid-level ridge is lost as it is undercut by a
shortwave digging southward across the ArkLaTex. Despite this, the
airmass across the Southeast is expected to stay quite dry (PWATs of
~0.2-0.3"), due in part to increased subsidence as the center of the
surface high slides across north Georgia. Perhaps unsurprisingly,
clear and dry conditions are thus expected into mid-week next week,
and highs will creep back into the 70s (though lows stubbornly
remain in the 40s).

From Day 5 on, the upper-pattern gets a little bit weird and hand-
wavy. The digging mid-level low continues its path southward,
eventually looping off and becoming a closed low over the Gulf of
Mexico. Northward, across CONUS, an omega block sets up, with
bookending lows situated across the PacNW and near
Newfoundland/Quebec and a 580dam high across the mid-section of the
country. With the low over the Gulf cut-off from any governing flow,
it is currently progged to stay in place just off the coast of
Louisiana through very early Friday. We're not quite into soupy
bathwater season yet for the Gulf, but global models nonetheless
show a corresponding 1007-1008mb surface low by 00Z Friday. Will
refrain from any speculation/getting too cute with this, but for
lack of better words, this system looks to move back onshore between
Louisiana and Alabama, bringing with it a sheath of rain in its
northeastern quadrant that extends well into the forecast area.
Inconsistencies remain regarding the timing and intensity of the
push of moisture back into central Georgia, and thus resultant
rainfall totals, but at the very least, our brief dry spell looks to
come to an end by early Friday. Lows look to rebound back into the
50s for each morning to round out the extended, with highs near 80
likely each day.

96

&&

.AVIATION...
(06Z TAFS)
Issued at 150 AM EDT Sun Apr 9 2023

Precipitation has come to an end across the area, with the
exception of some isolated -DZ. While some MVFR ceilings remain in
north Georgia, ceilings are expected to be mainly IFR through the
early morning. While increased winds are expected to inhibit fog
formation, some patchy visibility restrictions between 4-6 SM will
be possible in the early morning hours. Steady improvement is
expected after sunrise, lifting to MVFR by 14Z and VFR by 16-17Z
and finally becoming mostly clear by 19Z. Winds will be from NE
through the TAF period at 12-16 kts with gusts up to 25 kts at
times.

//ATL Confidence...06Z Update...
Medium confidence on all elements.

King

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          41  64  39  70 /   0   0   0   0
Atlanta         43  64  42  70 /   0   0   0   0
Blairsville     37  64  36  70 /   0   0   0   0
Cartersville    42  67  40  72 /   0   0   0   0
Columbus        47  68  46  73 /   0   0   0   0
Gainesville     42  63  40  70 /   0   0   0   0
Macon           45  66  44  71 /   0   0   0   0
Rome            42  69  40  73 /   0   0   0   0
Peachtree City  42  65  40  70 /   0   0   0   0
Vidalia         46  66  46  71 /   0   0   0   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...KAL
LONG TERM....96
AVIATION...King
Hazardous weather outlook, Apr 8, 11:50 AM EDT, 14 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1150 AM EDT Sat Apr 8 2023

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-091600-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1150 AM EDT Sat Apr 8 2023

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Rain, heavy at times, will affect north and central Georgia today
and tonight. Periods of heavy rainfall could lead to isolated
flash flooding and river flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

Isolated thunderstorms will be possible in portions of central
Georgia on Thursday, followed by isolated to scattered
thunderstorms on Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 3:33 AM EDTRiver Flood WarningFFCFloyd15 hr

Nearby

River Flood Warnings in Georgia, 2023Every river flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.